Vaping associated lung disease

Vaping associated lung disease, or EVALI (e-cigarette or vaping product use-associated lung injury), consists of patterns of inhalational pulmonary injury induced by electronic cigarettes (also known as e-cigarettes, e-vaporizers, e-hookahs, vapes, vape pens). These products heat up a liquid containing nicotine (in which case the device is formally also called an electronic nicotine delivery system) or cannabinoids (such as tetrahydrocannabinol or cannabidiol, in which case the process is also colloquially called "dabbing"). The user then inhales the aerosol generated.

The incidence of lung illness among electronic cigarette users is unclear, but several hundred cases have been reported in the United States as of fall 2019, including several deaths 1. Most cases involved use of both nicotine and cannabinoid products 2. Most patients report last vaping in the week before symptom onset 3. A majority of affected patients are young (teens and 20s) and male 3.

Case series describe nonspecific clinical features that include 3-7:

  • respiratory symptoms
    • shortness of breath
    • cough
    • chest pain
  • constitutional symptoms
    • subjective fever and chills
    • fatigue
  • gastrointestinal symptoms
    • nausea and vomiting
    • diarrhea
    • abdominal pain

These symptoms occur days to weeks prior to hospitalization, which is usually prompted by hypoxemia and, sometimes, progression to respiratory failure and acute respiratory distress syndrome 8.

Laboratory evaluation typically demonstrates leukocytosis with a neutrophilic predominance 3.

Proposed surveillance case definitions from American public health authorities require the following criteria 8:

  • use of an e-cigarette (vaping) or dabbing within 90 days prior to symptom onset
  • pulmonary opacities on radiography or CT
  • absence of pulmonary infection (demonstrated by locally appropriate and clinically indicated testing such as respiratory viral panel, influenza polymerase chain reaction or rapid test, urine antigens of Streptococcus pneumoniae and Legionella spp., sputum culture, bronchoalveolar lavage, blood culture, human immunodeficiency virus-related opportunistic infections)
  • no evidence of other plausible diagnoses (e.g. cardiac, rheumatologic, or neoplastic process)

Several pathologic patterns of lung injury have been reported in the setting of vaping 2:

The entity is likely caused by a chemical exposure (rather than an infectious agent), but no single substance has been identified as the culprit 7.

A frequent finding on bronchoalveolar lavage fluid is the presence of lipid-laden macrophages seen with oil red O staining 4,7,13,15,16.

The vast majority of patients have pulmonary opacities on chest radiograph 3,8.

The most common finding is diffuse bilateral ground glass opacities 3,8, with a basilar predominance and sometimes subpleural or lobular sparing 5. Specific patterns with radiologic-pathologic correlation are described separately:

Many patients treated with systemic corticosteroids have clinical improvement 7,8.

Share article

Article information

rID: 71017
System: Chest
Tag: cases, cases
Synonyms or Alternate Spellings:
  • EVALI
  • Vaping associated pulmonary injury
  • Vaping-induced respiratory distress
  • Vaping-induced lung injury

Support Radiopaedia and see fewer ads

Cases and figures

  • Case 1
    Drag here to reorder.
  • Case 2
    Drag here to reorder.
  • Updating… Please wait.

     Unable to process the form. Check for errors and try again.

     Thank you for updating your details.